Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 66, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 12:09 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2006, 12:09 AM HST (10:09 UTC)
- Expired
- Mar 15, 2006, 3:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:23 AM HST | FLOOD | Lihue, HI | KAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA HOMESTEAD IS FLOODED NEAR THE BALL PARK. THE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE. |
| Mar 15, 3:23 AM HST | FLOOD | Lihue, HI | THE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 151012 FFWHFO HIC007-151315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1209 AM HST WED MAR 15 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 315 AM HST * AT 1210 AM HST...RADAR SHOWED A LINE OF HEAVY SHOWERS OVER AND SOUTHWEST OF KAUAI. THE LINE IS NOT EXPECTED TO MOVE AWAY FROM KAUAI...SO THE HEAVY RAIN WILL LIKELY CONTINUE FOR AT LEAST ANOTHER 3 HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA AND WAILUA. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15982 2182 15924 2227 15925 2226 15983 $$ CRAIG
2 follow-up statements
000 WGHW70 PHFO 151202 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 149 AM HST WED MAR 15 2006 HIC007-151315- ISLAND OF KAUAI IN KAUAI COUNTY- 149 AM HST WED MAR 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 315 AM HST... AT 143 AM HST...HEAVY RAIN CONTINUES OVER KAUAI...ESPECIALLY OVER SOUTH AND EAST PORTIONS. ESTIMATES BASED ON SATELLITE IMAGERY INDICATE THAT BETWEEN 2 TO 3 INCHES OF RAIN PER HOUR IS FALLING. THIS DANGEROUSLY HIGH RAINFALL RATE WILL LIKELY CONTINUE. THE RIVER GAUGE ON THE HANAPEPE RIVER HAS JUST ALERTED US THAT THE RIVER IS ABOUT TO FLOW OVER ITS BANKS. ALSO...OTHER STREAMS ALONG THE SOUTH AND EAST COASTS ARE PROBABLY AT OR ABOVE BANK FULL. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA AND WAILUA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR ALL HAWAIIAN ISLANDS UNTIL THURSDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15982 2182 15924 2227 15925 2226 15983 $$ CRAIG
000 WGHW70 PHFO 151235 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 232 AM HST WED MAR 15 2006 HIC007-151315- ISLAND OF KAUAI IN KAUAI COUNTY- 232 AM HST WED MAR 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 315 AM HST... AT 230 AM HST...A GAUGE ON THE SOUTH FORK OF THE WAILUA RIVER INDICATED WATER LEVELS ABOVE FLASH FLOOD THRESHOLD. OTHER RIVERS AND STREAMS INCLUDING THE HANAPEPE AND MAKAWELI ARE RUNNING CLOSE TO OR ABOVE BANK FULL. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...KAPAA AND WAILUA. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH CONTINUES FOR ALL HAWAIIAN ISLANDS UNTIL THURSDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2182 15982 2182 15924 2227 15925 2226 15983 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 8:30 PM HST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 14, 8:30 PM HST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE MAR 14 2006 .SYNOPSIS... THE STATEWIDE THREAT OF POSSIBLY FLOODING RAINS CONTINUES. OAHU IS THE MOST LIKELY AREA FOR EXCESSIVE RAIN TONIGHT. && .DISCUSSION... WATER VAPOR IMAGES SHOWED A COMPACT UPPER LOW APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST. A SECONDARY LOW OR WAVE SWUNG AROUND THE SOUTHERN END OF THE MAIN LOW TOWARD THE ISLANDS AS WELL. ON THE WHOLE...MODEL REPRESENTATION OF THE PRIMARY LOW WAS PRETTY GOOD...THOUGH NONE OF THE MODELS RESOLVED THE SECONDARY LOW WELL. THE SOLUTIONS REMAIN IN CLOSE AGREEMENT THROUGH ABOUT THE NEXT 24 HOURS. AFTERWARD...THE NOGAPS KEEPS THE LOW CLOSE TO THE ISLANDS THE LONGEST...WHILE THE NAM KICKS IT OUT TO THE NORTHEAST SOONEST. THE GFS AND UKMET SOLUTIONS SERVE AS A GOOD COMPROMISE...SUGGESTING THAT THE UPPER LOW WILL LOSE MOST OF ITS INFLUENCE OVER THE ISLANDS AROUND THURSDAY NIGHT...AND THAT UPPER RIDGING WILL START TO CREEP IN FROM THE EAST ON FRIDAY AS THE LOW DEPARTS. HOWEVER...THE DEVELOPMENT OF STRONG CONVERGENCE NORTH OF THE ISLANDS ON FRIDAY WILL REINFORCE SOUTHEASTERLY FLOW OVER THE STATE... BRINGING UP MORE MOISTURE FROM THE DEEP TROPICS...AND PRODUCING THE EQUIVALENT OF WET TRADES UNDER THE STRENGTHENING INVERSION. THESE PSEUDO-TRADES WILL AFFECT MOSTLY SLOPES FACING THE SOUTHEAST... RATHER THAN THE MORE TYPICAL NORTHEAST. THUS...DESPITE UPPER RIDGING MANY AREAS WILL NOT EVEN BEGIN TO DRY OUT UNTIL SATURDAY. EVEN THE LONGER TERM MAY BE QUITE WET. MOST OF THE MODELS DEVELOP A SURFACE LOW TO THE SOUTH OF THE ISLANDS BY LATE THIS WEEK...AND THEN MOVE IT UP TO THE NORTH PAST THEM OVER THE WEEKEND. WHILE THE OTHER MODELS HAD BEEN INCLINED TO MOVE IT PAST THE ISLANDS ON THE EAST... THE 00Z RUN OF THE GFS PREDICTS IT TO MOVE RIGHT ACROSS THE ARCHIPELAGO...SPREADING CONSIDERABLE PRECIPITATION ALONG THE WAY. THE MODELS HINT AT SOME GENUINE DRYING BEGINNING NEXT WEEK...THOUGH AT THIS POINT IT IS DIFFICULT TO SAY MORE PRECISELY WHEN. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 14, 9:20 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 3:10 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 4:26 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 5:59 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 7:23 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:14 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:23 AM HST | Marine Weather Statement | HFO | 97 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.